Antibiotic Resistance: Clostridium difficile colitis-Antibiotic associated diarrhea
Clostridium difficile (C. difficile) is a spore-forming, anaerobic bacterium, the agent of a dangerous, even life threatening diarrhea. It is often associated with antibiotic treatment for an unrelated infection. Normally it is not a major component of the microbial flora of the intestines. The use of antibiotics – especially broad spectrum antibiotics (which act against a wide range of disease-causing microbes)– interferes with the balance of gut flora, allowing this organism to thrive and overtake the gut microbiome. Toxin producing strains result in diarrhea, sometimes with serious complications.
Many cases occur in hospital, where the infection is acquired from an infected person by the fecal-oral route. There are some recently emerging strains with increased pathogenic potential.
Micrograph of a colonic pseudomembrane in C. difficile colitis, a type of pseudomembranous colitis
How does C. difficile cause diarrhea?
Two important toxins secreted by C. difficile, TcdA and TcdB, have each been shown to produce the cytotoxic effects responsible for the disease caused by the organism. These toxins are taken up by the mucosal cells of the intestines. Once inside, the toxins transfer sugar moieties to a class of regulatory proteins that function in many cells as on - or off- switches for signaling pathways. By attaching sugars to these on-off regulators, the C. difficile toxins inhibit the binding of a small molecule that determines their on-off state, and thereby block activation of the regulators. The result is that cell morphology changes, the junctions between cells become disrupted, and there is fluid secretion into the intestines, causing diarrhea.
The damage caused by the toxins can lead to the accumulation of debris and inflammation, thus the disease can progress to ‘pseudomembranous colitis’ (with the debris forming a pseudomembrane). If damage to the intestinal cells is excessive, bacteria can enter the bloodstream, causing septic shock – this is not common.
Especially dangerous is one particular strain that produces unusually high amounts of the toxins, and is also very efficient in spore formation, which helps in its survival in adverse environments.
The C. difficile toxins can be identified by their cytotoxic effects i.e. by damaging cells. They can also be identified by immunological assays.
A photomicrograph of Clostridium botulinum bacteria
Note: Clostridium difficile is not the only Clostridium species that produces dangerous toxins. The lethal botulinum and tetanus neurotoxins are made by Clostridium botulinum and Clostridium tetani.
How does Clostridium difficile survive antibiotic treatment that kills other bacteria?
The mechanisms of resistance (mutations, and acquiring genetic material coding for resistance genes) are no different from those found in other bacteria. But the C. difficile genome was found to contain a large number of ‘mobile elements’, especially those taking part in bacterial conjugation, which is a form bacterial ‘sex’. These mobile elements are an important way of transferring antibiotic resistance and other genes among different bacteria, and are probably responsible for the acquisition of genes for antibiotic resistance and for survival inside the gut.
In addition, the ability to form spores - dormant cells adapted for unfavorable conditions – contributes to survival of the organism.
Contaminated surfaces increase cross-transmission. Good hygiene is crucial in hospitals.
Who are at increased risk?
As already discussed, antibiotic treatment (with fluoroquinolones, cephalosporins, broad spectrum antibiotics), which disturbs the balance of gut flora, is a major factor in C. difficile pathology.
Hospital environment is also a risk factor. C. difficile can be transferred through the fecal-oral route. As with all infections, the elderly and immunocompromised are at enhanced risk.
In addition, other medication, antacids, proton pump inhibitors, non-steroidal antiinflammatry agents, which also interfere with the intestinal flora, increase the risk of this disease.
Signs and symptoms. Course of the disease.
- Watery diarrhea
- Abdominal cramps
- Pus in stool
- Fever, nausea
The majority of people recover without complications after discontinuing the causative antibiotic treatment or after administration of the first antibiotic to treat the infection. Nevertheless, the course of the disease can be very variable, with some cases developing into full-blown inflammatory conditions. Also the danger of relapse after the first attack is high.
Special antibiotics will eliminate C. difficile so that normal bacterial flora can be reestablished.
Treatment with Metronidazole, an antibiotic active against anaerobic organisms such as C. difficile, inhibits nucleic acid synthesis after its reduction, (a chemical reaction that only occurs in an anaerobic environment). Not for pregnant women! Another antibiotic, vancomycin is used for the more serious cases.
For severe, recurrent infections or rupture of the colon, partial removal of the colon may be necessary.
Fecal transplant or replacement is being developed and some tests have given successful results.
The importance of prevention cannot be emphasized enough. As with all hospital acquired infections, good hygiene is crucial in preventing outbreaks of infection.
The ability to form spores which are resistant to a hostile environment makes vigilance in observing good hygiene even more important. Rigorous infection control with isolation of infected patients, diligent usage of disinfectants and other precautions, reduces the spread of the microbe and its spores.
Efforts have been made to generate a vaccine.
When taking antibiotics, probiotics may be helpful in preventing infection. If you develop diarrhea during or after antibiotic use, see your caregiver in a timely manner. Wash hands carefully with soap and water, alcohol based rubs are not thought to be helpful in preventing the spread of spores.
Huang H, Weintraub A, Fang H, Nord CE. Antimicrobial resistance in Clostridium difficile. Int J Antimicrob Agents. 2009; 34(6):516-22.
Kontra JM. Of old dogs and newt ricks: The epidemic of hypervirulent Clostridium difficile infection. The Journal of Lancaster General hospital 2011; 6: 40-44
http://en.wikipedia.org/wiki/Clostridium_difficile_colitis (Clostridium difficile colitis From Wikipedia)